Wisconsin, 2020

Hail in Wisconsin, June 2, 2020

June 2, 2020 · NWS MPX · 2 events in 2 counties and zones

During the afternoon of Tuesday, June 2nd, a line of storms moved from east central Minnesota, into west central Wisconsin. These storms were elevated and contained several reports of small hail, but there was one report of quarter size hail in Dunn County, west of New Auburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Tuesday, June 2nd, a line of storms moved from east central Minnesota, into west central Wisconsin. These storms were elevated and contained several reports of small hail, but there was one report of quarter size hail in Dunn County, west of New Auburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 2, 3:03 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 2, 3:03 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 403 PM CDT Tue Jun 2 2020

A rather complex convective scenario is unfolding today. A QLCS
stretching from northwest WI to central and west central MN is
maintaining its intensity as it sinks southward this afternoon.
This activity is begin driven by relatively modest MUCAPE and
steep mid level lapse rates. Bulk shear is also modest at less
than 30 kts. The lapse rates have allowed some cores to produce
brief instances of dime to as large as golfball size hail within
the entire extent of the line, but individual cores haven't
persisted for more than 10 to 15 minutes due to the lack of shear
making them impossible to warn for. The surface front is located
across southern Minnesota and MUCAPE increases with southward
extent from the current line of storms. It is not entirely clear
how the transition from the northern activity to southern activity
will occur. The current thinking is the ongoing activity may just
continue sinking to the southeast slowly and become more intense
as it gradually becomes more surface based, while additional
cells (potentially supercells with very large hail and damaging
winds) begin to develop ahead of the current activity near the
surface front toward 00Z. An increasing heavy rain threat is also
developing if the short wave to the north orphans the QLCS in a
east-west fashion early this evening. Flash flood guidance is
only 1-1.5 inches within 3 hours in the metro.

Convection will eventually sink southeast this evening with clear
skies overnight into Wednesday. Highs Wednesday will be continued
warm with boundary layer profiles supporting highs in the mid
80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 403 PM CDT Tue Jun 2 2020

Zonal flow will dominate for the rest of the week before ridging
builds across the Plains this weekend and early next week.

A short wave on the southern flank of a larger system over
southern Canada will traverse the Upper Midwest late Thursday and
Thursday night. This could spark a complex of showers and storms
and there is a Marginal Risk in place across southwestern MN.
Moisture will increase ahead of this feature with pwats rising
toward 1.75 inches, but weak lapse rates may greatly limit the
amount of instability this far north.

The ridging will bring warmer temps in Sunday and Monday following
the passage of a surface warm front. A trough over the Rockies
will allow a feed of robust moisture advection northward into the
Upper Midwest. At the same time, newly named Tropical Storm
Cristobal in the Gulf could be making landfall somewhere on the
northwestern Gulf Coast early next week. The timing of the
trough's advancement eastward next week could allow that system to
directly or indirectly impact the CWA. GFS brings a plume of pwats
greater than 2.25 inches up along the cold front axis into the
region Tuesday. ECMWF is farther east, however indirect moisture
advection would still likely enhance any rainfall totals in
thunderstorm activity with the fropa. This will need to be watched
for a significant flood risk somewhere over the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue Jun 2 2020

VFR conditions with mostly clear skies are expected this morning,
and then widespread thunderstorms are expected across central and
southern MN this afternoon and early evening. A southwest to
northeast oriented line of activity looks to push in from the
eastern Dakotas, possibly reaching northern/western sites between
16z and 19Z (KAXN/KSTC), and central/southern sites
(KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the
thunderstorms is a bit uncertain, but any activity that holds
together would reach WI sites (KRNH/KEAU) after 22Z. Given more
warm and humid air in place over southern MN, the storms look to
have the potential to be stronger at KRWF and KMKT. Large hail and
strong winds are the greatest risks. Additional (supercell)
storms may develop late this afternoon ahead of the main line, but
those still look to occur south of the TAF sites. MVFR ceilings
and MVFR/IFR look the most probable with the storms.

KMSP...There's been fairly decent consistency pointing toward the
22Z-02Z time frame as having the highest chance of thunderstorm
activity. Large hail cannot be ruled out with this activity, along
with strong wind gusts.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW at 5-10 kts.
Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW
at 10-20 kts.
FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...LS
Hazardous weather outlook, Jun 2, 3:32 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
432 AM CDT Tue Jun 2 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
432 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening,
generally along and south of an Olivia, to Twin Cities metro, to
Bloomer Wisconsin line. Large hail and damaging winds are the
primary threats. In addition, some storms may produce torrential
rain which could lead to isolated flooding issues. The greatest
threat for severe storms is from southern Minnesota to west
central Wisconsin, or along and south of a New Ulm, to Red Wing,
to Eau Claire line, where there is an Enhanced Risk of severe
storms. There is also a risk for tornadoes in this area, but it
is low.

Heat and humidity will remain in place today, with heat indices
in the low to mid 90s expected in east central and south central
Minnesota and west central Wisconsin. Once the afternoon showers
and thunderstorms move in, heat indices will reduce.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Thursday, and from Saturday
night into Monday. There is a marginal risk of severe storms in
southern Minnesota on Thursday.

Stay tuned to future outlooks for information about the severe
weather potential with the weekend thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, Jun 2, 2:41 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Tue Jun 2 2020

MNZ051-053-059>063-WIZ014-023-022145-
Anoka-Washington-Hennepin-Sherburne-Ramsey-Wright-Chisago-Polk-St.
Croix-
341 PM CDT Tue Jun 2 2020

...A LINE OF STORMS WILL AFFECT EAST CENTRAL WRIGHT...CENTRAL
HENNEPIN...SOUTHEASTERN CHISAGO...ANOKA...SOUTHEASTERN SHERBURNE...
WASHINGTON...RAMSEY...NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK
COUNTIES...

At 340 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Taylors Falls to near Albertville.
Movement was southeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Minneapolis, St. Paul, Buffalo, Brooklyn Park, Plymouth, Maple Grove,
Coon Rapids, Blaine, Minnetonka, St. Louis Park, Maplewood and
Roseville.

This includes the following highways...
 Interstate 35 between mile markers 130 and 142.
 Interstate 94 in Minnesota between mile markers 195 and 205.
 Interstate 94 in Wisconsin between mile markers 1 and 10.
 U.S. Highway 10 in Minnesota between mile markers 209 and 217.
 U.S. Highway 169 between mile markers 159 and 160.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 18.
 U.S. Highway 61 between mile markers 163 and 164.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4496 9238 4494 9353 4526 9395 4547 9277
TIME...MOT...LOC 2040Z 296DEG 38KT 4538 9267 4523 9376

JRB
Special weather statement, Jun 2, 3:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 PM CDT Tue Jun 2 2020

WIZ014-015-023-025-022145-
Polk-Barron-St. Croix-Dunn-
405 PM CDT Tue Jun 2 2020

...A STRONG THUNDERSTORM WILL AFFECT DUNN...NORTHEASTERN ST. CROIX...
SOUTHERN BARRON AND SOUTHEASTERN POLK COUNTIES...

At 404 PM CDT, a line of strong thunderstorms was located near
Prairie Farm, or 22 miles north of Menomonie, moving east at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Menomonie, Amery, Osceola, Chetek, St. Croix Falls, Baldwin,
Woodville, Glenwood City, Colfax, Boyceville, Clear Lake and Turtle
Lake.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 27 and 56.
 U.S. Highway 53 between mile markers 120 and 131.
 U.S. Highway 8 in Minnesota between mile markers 20 and 22.
 U.S. Highway 61 near mile marker 165.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4521 9167 4512 9167 4512 9165 4482 9165
      4496 9238 4537 9269 4540 9267 4551 9243
      4532 9155 4521 9154
TIME...MOT...LOC 2104Z 285DEG 47KT 4521 9204

Dye
Local storm report, Jun 2, 3:08 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             OTSEGO                  45.29N 93.61W
06/02/2020  E0.50 INCH       WRIGHT             MN   PUBLIC

            VIA SOCIAL MEDIA.

0400 PM     HAIL             ALBERTVILLE             45.24N 93.66W
06/02/2020  M0.50 INCH       WRIGHT             MN   NWS EMPLOYEE

&&
Local storm report, Jun 2, 3:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             ELK RIVER               45.31N 93.56W
06/02/2020  M0.88 INCH       SHERBURNE          MN   PUBLIC

            DIME TO NICKEL SIZED HAIL REPORTED VIA
            TWITTER. PHOTO INCLUDED.

&&

MKM
Special weather statement, Jun 2, 3:36 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
436 PM CDT Tue Jun 2 2020

WIZ023>025-027-028-022215-
Chippewa-Pierce-St. Croix-Dunn-Eau Claire-
436 PM CDT Tue Jun 2 2020

...A LINE OF STORMS WILL AFFECT NORTHEASTERN PIERCE...DUNN...SOUTHERN
ST. CROIX...SOUTHERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES...

At 436 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Colfax to near River
Falls. Movement was southeast at 55 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Eau Claire, Menomonie, River Falls, Chippewa Falls, Hudson, Altoona,
Lake Hallie, Bloomer, Ellsworth, Afton, Lake Wissota and Baldwin.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 8 and 73.
 U.S. Highway 53 between mile markers 86 and 112.

LAT...LON 4506 9097 4479 9115 4470 9158 4469 9250
      4490 9277 4494 9275 4514 9165
TIME...MOT...LOC 2136Z 296DEG 47KT 4511 9168 4493 9264

JRB
Local storm report, Jun 2, 3:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 WNW LAKE CRYSTAL      44.14N 94.31W
06/02/2020  M1.00 INCH       BLUE EARTH         MN   TRAINED SPOTTER

&&

BPH

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunn

When
June 2, 3:38 PM CST
Where
Dunn County, 0.85 mi NW of Sand Creek
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -91.690

Most of the hail was dime to nickel size.

Hail, Pierce

When
June 2, 4:15 PM CST
Where
Pierce County, 3.49 mi S of Spring Valley
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -92.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884150, 884151.